South Dakota, 2025

Damaging Winds in South Dakota, August 8, 2025

August 8, 2025 · NWS ABR · 15 events in 8 counties and zones

A cluster of storms moving across north-central and northeast South Dakota generated widespread strong winds during the early morning hours. Numerous weather stations across the area recorded gusts between 60 and 70 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A cluster of storms moving across north-central and northeast South Dakota generated widespread strong winds during the early morning hours. Numerous weather stations across the area recorded gusts between 60 and 70 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 7, 11:58 PM MST, 8 minutes earlier. Its key messages:

  • Two scenarios for today. Warm air aloft keeps us capped. The other option, if we get convection, is for either an isolated storm through during the morning hours along the SD/ND state line, or a stronger storm or two late afternoon/evening (30-45%) mainly in far northeastern SD/west central MN.
  • There is a slight risk (level 2 out of 5) for highway 281 and points east. Marginal risk (1 of 5) elsewhere. Hail/high winds are the primary threat. Isolated tornado risk is focused in western Minnesota.
Area forecast discussion, Aug 7, 11:58 PM MST, 8 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
158 AM CDT Fri Aug 8 2025

.KEY MESSAGES...

- Two scenarios for today. Warm air aloft keeps us capped. The other
option, if we get convection, is for either an isolated storm
through during the morning hours along the SD/ND state line, or a
stronger storm or two late afternoon/evening (30-45%) mainly in far
northeastern SD/west central MN.

- There is a slight risk (level 2 out of 5) for highway 281 and
points east. Marginal risk (1 of 5) elsewhere. Hail/high winds are
the primary threat. Isolated tornado risk is focused in western
Minnesota.

&&

.DISCUSSION...
Issued at 157 AM CDT Fri Aug 8 2025

A line of storms have set up from Hettinger all the way northeast to
Devils lake proceeding to the east. the south end of this line is
encountering very warm air loft, with 700 temperatures running at
approximately 15 to 16 Celsius. That is between one to two standard
deviations above climatology. This strong cap is situated above a
layer of Stratus. Thus the main concern going forward is the impact
of these stable boundary layer conditions on future convective
initiation. convective allowing models seem to have a very good
grasp of these conditions and are limiting convection across much of
the cwa through the course of the late morning and into the
afternoon hours, with a few indicating cells penetrating into south
dakota before dissipating. there are some hints in these convective
allowing models that some of the better chances for elevated
convection sets up across the far northeast later this morning ahead
of the warmest air aloft. A surface boundary will then provide the
focus for re-developmant as it moves across the area through the
daylight hours and judging by BUFKIT profiles we have a very tenuous
ability to breach the cap with this feature on our northern
periphery. That said steep lapse rates aloft Will enhance the severe
weather potential for any storms that do manage, with NAM/HREF
MLCAPE > 4000j/kg... but if we look at BUFKIT this would probably be
closer to 3000-35000j/kg elevated CAPE since its generated from the
top of the inversion with the passage of the boundary. Shear is
quite good for severe weather as well, at about 40kts with strong
mid-level southwesterlies this evening. Overnight with warm
advection and enhancing low level flow with decoupling, elevated
convection could get going in the far northeast and western
minnesota prior to midnight before moving out of the cwa.

Once the front moves through we'll see cold air advection tonight
with the core of coldest air aloft moving through Sunday. The HRRR
and RUC Currently do not run far enough, However smoke aloft and
near surface situated just west of the area by the end of these runs
will be a concern for the weekend and into next week as the source
region is out of Canada. The northwest flow regime degrades on
Tuesday with a zonal/wobbly pattern for the rest of the extended.
Its about that time of year where this fetch Would generate less
convective activity and as such NBM pops are too low for a mention
of storms until we get into late in the work week.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1218 AM CDT Fri Aug 8 2025

Terminals KABR,KATY,KPIR,KMBG

MVFR CIGS in KABR/KATY will persist, and develop into KMBG
through the early morning hours. CIGS may drop to IFR at some
point in the morning for KABR/KATY terminals as well. Otherwise,
tracking convection up in North Dakota currently could impact the
KMBG terminal but not a high enough probability of occurrence for
including in KABR TAF. Later this afternoon, convective
redevelopment is more probable for KABR/KATY. Will also see a wind
shift from SE/E to NW with the passage of a front through the
afternoon/evening.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

DISCUSSION...07
AVIATION...07
Hazardous weather outlook, Aug 7, 7:06 PM MST, 5 hours before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
906 PM CDT Thu Aug 7 2025

MNZ039-046-SDZ003>011-015>023-034-036-037-090215-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Sully-Hyde-Hand-
906 PM CDT Thu Aug 7 2025 /806 PM MDT Thu Aug 7 2025/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Tonight.

Storms over North Dakota may form into a bowing line or lines of
storms that move over portions of northern South Dakota overnight.
Confidence is only low to moderate for this to occur, with mainly dry
weather being more likely. There is an Enhanced Risk, level 3 out of
5, for severe storms near the North Dakota, South Dakota line north
Eureka to Britton. Otherwise, there is a Slight Risk, level 2 out of
5, for severe storms. While large hail of around the size of
quarters will be possible, the main concern will be damaging winds in
excess of 60 to 70 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a Slight Risk, level 2 out of 5, for severe storms mainly
near and east of the James River Friday into Friday evening. If
strong storms develop, all hazards are possible, including the
potential for a couple of tornadoes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our X
feed.

SDZ033-035-045-048-051-090215-
Stanley-Hughes-Jones-Lyman-Buffalo-
906 PM CDT Thu Aug 7 2025 /806 PM MDT Thu Aug 7 2025/

This Hazardous Weather Outlook is for central South Dakota.

.DAY ONE...Tonight.

There is a Marginal Risk, level 1 out of 5, of severe weather. If
strong storms are able to develop, they would be capable of producing
damaging winds of around 60 mph or hail the size of quarters.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a Marginal Risk, level 1 out of 5, of severe weather Friday
morning and afternoon. If strong storms develop, they would be
capable of producing damaging winds of around 60 mph or hail the size
of quarters.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our X
feed.

06

In the hours before

Special weather statement, Aug 7, 11:18 PM MST, 48 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1218 AM MDT Fri Aug 8 2025

SDZ003-015-080730-
Dewey SD-Corson SD-
1218 AM MDT Fri Aug 8 2025

...STRONG THUNDERSTORMS WILL IMPACT WESTERN CORSON AND NORTHWESTERN
DEWEY COUNTIES THROUGH 130 AM MDT...

At 1217 AM MDT, Doppler radar was tracking the outflow from strong
thunderstorms along a line extending from 9 miles north of Thunder
Hawk to near Chance. Movement was east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bullhead, Mcintosh, Isabel, Morristown, Firesteel, Watauga, Black
Horse, Walker, Thunder Hawk, Keldron, Shambo Ranch, Klein Ranch, and
southern Standing Rock Nation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4594 10200 4594 10097 4537 10120 4536 10149
      4538 10149 4539 10147 4547 10147 4547 10200
TIME...MOT...LOC 0617Z 258DEG 32KT 4608 10199 4536 10227

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

10

The radar

The Bismarck radar (KBIS), 103 km away, was scanning. The volume nearest the first event began at 07:05 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Corson

When
August 8, 12:06 AM MST
Where
Corson County, 4.8 mi WNW of Mc Laughlin
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
45.850, -100.910

Thunderstorm Wind, Corson

When
August 8, 12:06 AM MST
Where
Corson County, 11.1 mi S of Bullhead
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
45.610, -101.060

Thunderstorm Wind, Campbell

When
August 8, 1:25 AM CST
Where
Campbell County, 4.86 mi N of Herreid Muni Arpt
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
45.920, -100.060

Thunderstorm Wind, Walworth

When
August 8, 1:37 AM CST
Where
Walworth County, 0.84 mi SW of (Y26)mobridge Arpt
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
45.540, -100.410

Thunderstorm Wind, Campbell

When
August 8, 1:39 AM CST
Where
Campbell County, 0.96 mi E of Artas
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
45.880, -99.800

Thunderstorm Wind, Walworth

When
August 8, 2:15 AM CST
Where
Walworth County, 3.49 mi S of Lowry
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
45.280, -99.980

Thunderstorm Wind, McPherson

When
August 8, 2:15 AM CST
Where
McPherson County, 7.13 mi SE of Hillsview
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
45.610, -99.450

Thunderstorm Wind, Edmunds

When
August 8, 2:16 AM CST
Where
Edmunds County, 1.61 mi ESE of Bowdle
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
45.440, -99.640

Thunderstorm Wind, Edmunds

When
August 8, 2:20 AM CST
Where
Edmunds County, 0.69 mi S of Bowdle
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
45.440, -99.670

Thunderstorm Wind, Potter

When
August 8, 2:21 AM CST
Where
Potter County, 12 mi WNW of Gorman
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
45.010, -100.290

Thunderstorm Wind, Potter

When
August 8, 2:25 AM CST
Where
Potter County, 9.99 mi NW of Gorman
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
45.010, -100.240

Thunderstorm Wind, Potter

When
August 8, 2:36 AM CST
Where
Potter County, 0.97 mi E of Tolstoy
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
45.200, -99.610

Thunderstorm Wind, Potter

When
August 8, 2:41 AM CST
Where
Potter County, 1.38 mi S of Gorman
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
44.900, -100.080

A peak wind gust of 70 mph was observed at a South Dakota Department of Transportation weather station four miles north of Agar.

Thunderstorm Wind, Faulk

When
August 8, 3:07 AM CST
Where
Faulk County, Faulkton Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
45.030, -99.120

The COOP observer 1 mile west of Faulkton estimated thunderstorm wind gusts at around 60 mph.

Thunderstorm Wind, Brown

When
August 8, 3:26 AM CST
Where
Brown County, (Abr)aberdeen Rgnl A
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
45.450, -98.420

The Aberdeen Regional Airport Automated Surface Observing System (ASOS) recorded a peak gust of 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2025Every state in 2025This day in weather historyWarnings in South Dakota, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1270732, 1270733, 1289311, 1289312, 1289313, 1270734, 1270736, 1270735, 1270738, 1270737, 1270741, 1270739, 1270740, 1289322, 1270742.